MAUDE Adverse Event Report: NUVASIVE, INCORPORATED EXPANDABLE LUMBAR INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE, INCORPORATED EXPANDABLE LUMBAR INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 8083424
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 12/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported the cage broke because of excessive torque force being applied while the doctor was trying to rotate the implant to match the disc space.Improper size selection led to extra torque force being required for implant rotation.The root cause of the end plate disruption and subsequent blood loss appears to be the result of an excessive force utilized in an attempt to place an oversized interbody.Surgeon education was completed by field representative at the time of event."warnings, cautions and precautions: correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Device disposed of at facility.
 
Event or Problem Description
A cage intraoperatively broke inside a patients disc space.The device was explanted by the surgeon and in the process there was disruption of the end plates at the l5 level which caused bleeding.The bleeding led to a single unit blood transfusion.A 2nd cage was implanted after bleeding was controlled with no issues.Patient is doing fine post-op.

Brand Name
EXPANDABLE LUMBAR INTERBODY SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
92121 CA 92121
MDR Report Key11407610
Report Number2031966-2020-00220
Device Sequence Number4503251
Product Code MAX
UDI-Device Identifier00887517268112
UDI-Public887517268112
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K130820
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8083424
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2020
Initial Report FDA Received Date03/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR